Kansas, 2019

Tornadoes and Damaging Wind in Kansas, September 21, 2019

September 21, 2019 · NWS ICT · 4 events in 3 counties and zones

Late in the afternoon and early evening of the 21st, three short-lived tornadoes struck Southeast Kansas. The first and third events were very brief, but the second caused minor damage in Elk County 2 miles west of Longton where it caused roof damage to a home and shifted an outbuilding from its foundation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late in the afternoon and early evening of the 21st, three short-lived tornadoes struck Southeast Kansas. The first and third events were very brief, but the second caused minor damage in Elk County 2 miles west of Longton where it caused roof damage to a home and shifted an outbuilding from its foundation. Later that evening, an isolated severe thunderstorm lashed Russell County with very high winds where a 65-knot gust was measured at Russell Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 1:59 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 21, 1:59 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Sat Sep 21 2019

Area of strong low and mid-level moisture transport may continue
to support some widely scattered elevated, quasi-surface based
convection along/east of the turnpike late this afternoon.
However, the more robust surface based storms are expected to
develop along the front in central Kansas by early evening, where
bulk shear of 35-40kts, around 2800 j/kg of MLcape will support
severe storms. While mainly a large hail and down-burst wind
threat, a non-zero brief tornado risk is possible with any initial
discrete cells. Otherwise, the mode should transition to linear
clusters along the front later in the evening. Main risk overnight
will be heavy rainfall. Southwesterly low level jet impinging
over the front may promote a period of back-building/northward
propagation within the developing mesoscale complex across central
Kansas. Then later in the night thru Sunday morning, another area
of convection within the deeper moisture transport should develop
along/east of the turnpike across the southern Flint Hills and
southeast Kansas. The front is expected to progress south across
the area on Sunday with best convective chances and potential for
localized heavy rainfall lingering across southeast Kansas until
late afternoon. Progressive clearing/drying is expected in the
wake of the departing front and upper trof Sunday night with dry
and seasonably mild weather for Monday. However, moisture is
expected to return by Tuesday with a return of modest precip/
convective chances.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 259 PM CDT Sat Sep 21 2019

A significant upper trof will sweep east-southeast across the
Upper Midwest/Great Lakes on Wednesday sending a decent cold front
south across Kansas. This should drop temperatures closer to late
September climo Wednesday and/or Thursday depending on the timing.
A large vortex aloft develops across Canada for mid to late in
the week as a deeper trough develops along the West coast. This
will kick out a closed low from the Baja region/Southwest CONUS as
a trof moving northeast across the Plains. Temperatures should
warm in the southerly flow on Friday and probably remain warm into
Saturday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Sep 21 2019

Scattered showers and storms impacting southeast KS and KCNU
during the morning hours will gradually propagate eastward away
from the area as we move into the mid afternoon hours. Other
showers and storms may develop within the moist axis over central
OK impacting portions of southeast KS later this afternoon.
Meanwhile, VFR and breezy southwest winds prevailed across central
KS through the late morning and early afternoon hours. Winds will
veer ahead of a slow moving cold front across central KS this
afternoon. This front will provide a focus for some severe storms
after 3-5 PM across our central KS counties possibly impacting
KRSL, KGBD and KSLN into the evening hours. More widespread storm
development tonight will impact much of the area with reduced
flight categories likely through much of the night. Winds behind
the front will shift to the northwest and this front is expected
across central KS in the 11Z-14Z timeframe on Sunday spreading
slowly south and eastward across south central Kansas towards
midday and southeast KS during the afternoon hours. The front may
provide a focus for showers and storms across portions of south
central and all of southeast KS during the day on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  79  56  81 /  60  60   0   0
Hutchinson      67  77  54  81 /  60  50   0   0
Newton          68  77  54  80 /  70  70   0   0
ElDorado        69  78  54  79 /  80  80  10   0
Winfield-KWLD   69  79  56  80 /  80  80  10   0
Russell         61  77  55  84 /  80  40   0   0
Great Bend      62  76  54  83 /  80  40   0   0
Salina          66  76  55  82 /  90  60   0   0
McPherson       66  75  53  80 /  80  60   0   0
Coffeyville     70  79  59  82 /  80  90  30   0
Chanute         70  78  55  80 /  80  90  30   0
Iola            70  78  54  80 /  80  90  20   0
Parsons-KPPF    70  78  57  81 /  80  90  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Sunday
afternoon for KSZ052-053-069>072-093>096-098>100.

Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for KSZ033-048-049.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Sep 21, 3:46 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 PM CDT Sat Sep 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a risk for severe storms this evening across central Kansas
and a portion of south central Kansas and the southern Flint Hills.
The main threats will be quarter to golf ball size and damaging
down-burst winds of 60 to 70 mph. In addition, a tornado will be
possible through 9 pm.

The main storm threat late this evening across central Kansas and
late tonight across the Flint Hills and southeast Kansas will be
heavy rainfall. This could result in flash flash flooding. Please
refer to the Flash Flood Watch for details. A few strong storms
with small hail and gusty winds can also be expected across the
entire area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk for thunderstorms with heavy rainfall will gradually shift
east from the Flint Hills into southeast Kansas on Sunday with a
continued threat of flooding through early afternoon.

There will be periodic chances for thunderstorms Monday night
through Thursday night. While organized severe storms are not
expected with this activity, some strong storms appear possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening across south
central Kansas and the southern Flint Hills and later this evening
across a portion of central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 21, 2:59 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
359 PM CDT Sat Sep 21 2019

KSZ092-212130-
Sumner KS-
359 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 430 PM CDT.

* At 355 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles south of Argonia, or 10
  miles northwest of Caldwell...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Conway Springs, Argonia, Mayfield, Milan, Riverdale and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3713 9780 3723 9780 3748 9757 3748 9747
      3733 9728 3704 9769
TIME...MOT...LOC 2058Z 223DEG 31KT 3717 9772

MCGUIRE
Special weather statement, Sep 21, 3:03 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
403 PM CDT Sat Sep 21 2019

KSZ093-212130-
Cowley KS-
403 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...

* Until 430 PM CDT.

* At 401 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dexter, or 13 miles west of
  Cedar Vale...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter, Cambridge and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3701 9680 3713 9688 3746 9654 3708 9653
TIME...MOT...LOC 2103Z 230DEG 20KT 3711 9674

MCGUIRE
Special weather statement, Sep 21, 3:33 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 PM CDT Sat Sep 21 2019

KSZ083-092-212200-
Sumner KS-Sedgwick KS-
433 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...
  South central Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 430 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Conway
  Springs...moving northeast at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Clearwater, Belle Plaine, Conway Springs, Mayfield,
  Milan, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3729 9774 3758 9745 3737 9715 3735 9715
      3716 9759
TIME...MOT...LOC 2133Z 234DEG 17KT 3729 9758

VAUGHAN

The radar

The Wichita radar (KICT), 96 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Chautauqua

When
September 21, 3:48 PM CST to 3:49 PM CST
Where
Chautauqua County, 8.29 mi N of Cedar Vale
Rating
EFU
Path length
0.5 mi
Path width
25 yd
Reported by
Public
Coordinates
37.220, -96.500

This was a brief event that caused no damage.

Tornado, Elk

When
September 21, 5:12 PM CST to 5:14 PM CST
Where
Elk County, 2.2 mi W of Longton to 1 mi W of Longton
Rating
EF1
Path length
1.2 mi
Path width
75 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.380, -96.120

There was some roof damage to a home and an outbuilding was shifted from its foundation. There was also some damage to chicken coops. The time of the event was estimated.

Tornado, Elk

When
September 21, 5:16 PM CST to 5:17 PM CST
Where
Elk County, 1.79 mi WNW of Longton
Rating
EFU
Path length
0.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
37.390, -96.110

This was a brief event that caused no damage.

Thunderstorm Wind, Russell

When
September 21, 7:24 PM CST to 7:27 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

The gust was measured by the Russell Municipal Airport ASOS. Surprisingly, no damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854009, 854013, 854014, 856189.